Return To Abstract Listing

Gastrointestinal Imaging

E3232. Effects of oral contraceptive pills and estrogen on the liver: Adenoma and beyond

Lalwani N,  Ou J,  McQueen T,  Childs D,  Tappouni R. Wake Forest University School of Medicine, Winston Salem, NC

Address correspondence to N. Lalwani (neerajlalwani@hotmail.com)

Background Information: Oral contraceptive pills (OCPs) and estrogen has been recognized for its hepatic complications. Estrogen induced hepatotoxicity may cause inhibition of bilirubin excretion and lead to jaundice and altered liver functions.

Educational Goals/Teaching Points: Hepatic adenomas are known to be linked with OCPs. However, malignant transformation of adenoma and hepatocellular carcinoma may also occur in such patients. It is controversial if estrogens may actually stimulate the growth of other benign hepatic neoplasm, such as focal nodular hyperplasia, hemangiomas, and hamartomas. Hepatic venous thrombosis or Budd Chiari syndrome have also been linked with intake of OCPs and estrogen. Moreover, OCPs are associated with occurrence of peliosis hepatis. Increased incidences of spontaneous rupture of dilated venous sinusoids, peliosis hepatis and adenoma are also described with the use of OCPs.

Key Anatomic/Physiologic Issues and Imaging Findings/Techniques: 1. Background 2. Mechanism of hepatotoxicity 3. Cholestasis due to OCPs, manifestation in patients with Dubin Johnson syndrome. 4. Hepatic adenoma: Etiopathogenesis and genetics, classification, adenomatosis, complications including malignant transformation and rupture, imaging features, MR with gadoxetate disodium, Differentiation of inflammatory adenoma vs. FNH on hepatospecific phase, management guidelines. 5. FNH, Hemagioma and hamartoma under the influence of OCPs. 6. Budd Chiari syndrome and venous thrombosis. 7. Dilated sinusoids and peliosis hepatis and their complications associated with OCPs.

Conclusion: Use of oral contraceptive pills can be associated with variegated hepatic pathologies. Imaging plays crucial role in making diagnosis and guide appropriate patient management.